Heavy Snow, Androscoggin
- When
- December 26, 6:00 PM EST to December 27, 6:00 PM EST
- Where
- Androscoggin forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 44.166, -70.206 (the zone’s center; the record gives no point)
A large area of low pressure developed in the Gulf States and intensified as it moved from the coast of the Carolinas on the morning of the 26th, to Cape Cod on the morning of the 27th, and to northeastern Nova Scotia by the morning of the 28th. Heavy snow fell across much of western and central Maine with amounts generally totaling about 6 to 12 inches with locally higher amounts.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
A large area of low pressure developed in the Gulf States and intensified as it moved from the coast of the Carolinas on the morning of the 26th, to Cape Cod on the morning of the 27th, and to northeastern Nova Scotia by the morning of the 28th. Heavy snow fell across much of western and central Maine with amounts generally totaling about 6 to 12 inches with locally higher amounts. Rangeley reported 23.5 inches from the storm. In addition to heavy snow, the intense storm brought and blizzard to near blizzard conditions across the state. Blizzard conditions were reported at the airport in Augusta from about 10:15 am to 4:30 pm on the 27th. Central Maine Power reported that about 3200 customers lost electrical service during the storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Dec 26, 3:20 PM EST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
320 PM EST SUN DEC 26 2010
.SYNOPSIS...
...BLIZZARD CONDITIONS EXPECTED ACROSS MUCH OF NEW HAMPSHIRE AND
MAINE...
A STRONG LOW PRESSURE SYSTEM WILL TRAVEL UP THE MID ATLANTIC COAST
TONIGHT...PASSING JUST SOUTH AND EAST OF THE GULF OF MAINE
TOMORROW MORNING. THE STORM WILL REACH NOVA SCOTIA TOMORROW
EVENING. COLD AIR WILL FLOW IN BEHIND THE STORM MONDAY NIGHT AND
TUESDAY. A RIDGE OF HIGH PRESSURE BUILDS ACROSS THE EASTERN UNITED
STATES THROUGH THE REST OF THE WEEK...WITH WARMING TEMPERATURES
AND A THAW EXPECTED BY THIS WEEKEND.
&&
.NEAR AND SHORT TERM /THROUGH MONDAY/...
LARGE STORM SYSTEM NOW CENTERED JUST NORTHEAST OF VIRGINIA BEACH
IS GENERATING HEAVY SNOW ALONG THE MID ATLANTIC COAST. MODELS ARE
IN VERY GOOD AGREEMENT REGARDING THE EVOLUTION OF THIS SYSTEM OVER
THE NEXT 24 HOURS. THE STORM WILL BE JUST EAST OF LONG ISLAND BY
TOMORROW MORNING BEFORE MOVING OVER NOVA SCOTIA BY THE AFTERNOON.
ALL MODELS SHOW A 961 TO 967 MB LOW BY MIDDAY MONDAY.
AREAS ALONG THE NH AND MAINE COASTLINES CAN EXPECT 12-18 INCHES
OF SNOW BEFORE TOMORROW EVENING...WITH 10-16 INCHES OVER THE
FOOTHILLS AND 6-12 INCHES OVER THE NORTHERN ZONES. THERE MAY BE
ISOLATED HIGHER AMOUNTS...AS MODELS ARE INDICATING MESOSCALE
BANDING ALONG 850-700MB FRONTOGENESIS MAXIMA...MAINLY OVER THE
COAST AND FOOTHILLS DURING THE MORNING HOURS. IN ADDITION...THERE
IS SOME UPRIGHT AND SLANTWISE INSTABILITY AVAILABLE WHICH WOULD
ENHANCE SNOWFALL. THE SNOW WILL BE HEAVIEST OVERNIGHT WITH HOURLY
RATES OF 1-3 INCHES POSSIBLE AT TIMES.
STRONG WINDS ARE THE OTHER CONCERN. BLOWING SNOW IS POSSIBLE ACROSS
THE ENTIRE REGION...BUT WINDS WILL BE STRONGEST ALONG THE COAST
FROM ABOUT 10 PM TONIGHT TO 10 AM TOMORROW. WINDS OF 25 TO 35 MPH
WITH GUSTS TO 45 MPH ARE LIKELY...CAUSING BLIZZARD CONDITIONS
OVER MUCH OF NH AND MAINE WITH VISIBILITIES DROPPING TO A QUARTER
MILE AT TIMES.
BLIZZARD WARNINGS ARE IN PLACE FOR COASTAL SECTIONS OF NH AND
MAINE AND HAVE BEEN EXPANDED TO INCLUDE THE NEXT INLAND TIER OF
COUNTIES. THE REMAINDER OF NH AND MAINE ARE UNDER WINTER STORM
WARNINGS FOR HEAVY SNOW AND BLOWING SNOW.
TEMPERATURES WILL BE RELATIVELY WARM OVERNIGHT (UPPER TEENS NORTH
TO LOWER 20S SOUTH). HIGH TEMPERA TUES WILL STAY BELOW FREEZING
TOMORROW.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
AS LOW PRESSURE PUSHES OFF TO THE NORTHEAST... COLD AIR WILL WRAP
IN AROUND THE STORM. TEMPERATURES MONDAY NIGHT WILL FALL QUICKLY
DOWN INTO THE SINGLE DIGITS WITH BELOW ZERO READINGS EXPECTED IN
THE INTERIOR. WINDS COULD GUST TO 25 TO 35 MPH ON TUESDAY AS COLD
AIR ADVECTION CONTINUES. THE STRONG WINDS AND COLD TEMPERATURES
WILL ALLOW WIND CHILLS TO DROP TO DANGEROUS LEVELS EARLY TUESDAY
MORNING. A WIND CHILL ADVISORY MIGHT BE NEEDED AS WIND CHILL
VALUES ARE EXPECTED TO FALL AS LOW AS 20 TO 25 BELOW ZERO IN
NORTHERN NEW HAMPSHIRE AND NORTHWEST MAINE. DRY NORTHWEST FLOW
CONTINUES THROUGH FRIDAY...WITH TEMPERATURES SLOWLY MODERATING
BACK TOWARD CLIMATOLOGICAL NORMAL LEVELS. BY THIS TIME A LARGE
RIDGE OF HIGH PRESSURE WILL HAVE DEVELOPED IN THE UPPER ATMOSPHERE
OVER THE EASTERN UNITED STATES. AS THIS BUILDS AND MOVES EASTWARD
IT WILL BRING WARMER TEMPERATURES BACK TO NEW ENGLAND.
TEMPERATURES THIS WEEKEND WILL APPROACH 40 DEGREES IN MANY
AREAS...HELPING TO MELT SOME OF THE RECENTLY FALLEN SNOW. THE NEXT
STORM SYSTEM WILL MOVE IN FROM THE WEST AS EARLY AS LATE THIS
WEEKEND. THERE IS STILL CONSIDERABLE DISAGREEMENT BETWEEN THE GFS
AND ECMWF MODELS ON THE TIMING OF THIS NEXT WAVE...WITH THE ECMWF
HOLDING THE SYSTEM BACK BY A DAY OR TWO. HOWEVER BOTH MODELS AGREE
THAT PRECIPITATION WILL FALL AS RAIN WITH WARM TEMPERATURES
CONTINUING.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
SHORT TERM...MVFR/IFR CONDITIONS WILL ARRIVE OVER THE NEXT FEW
HOURS...DROPPING TO LIFR AT ALL TERMINALS AFTER 0Z AS HEAVY SNOW
BEGINS TO FALL. VISIBILITIES WILL DROP TO 1/4-1/2 SM AND REMAIN
THERE THROUGH MUCH OF THE DAY TOMORROW. THE SNOW WILL BEGIN TO
TAPER OFF AT KCON AND KLEB BY EARLY AFTERNOON.
LONG TERM...CONDITIONS SHOULD IMPROVE TO VFR MONDAY EVENING WITH
GUSTY NORTHWEST WINDS ON TUESDAY. OTHERWISE QUIET WEATHER EXPECTED
THROUGH THE END OF THE WEEK.
&&
.MARINE...
SHORT TERM...STORM WARNINGS IN PLACE FOR THE BAYS AND OUTER WATERS
BEGINNING THIS AFTERNOON AND LASTING THROUGH TOMORROW AFTERNOON.
SEAS WILL RANGE FROM 10 TO 15 FT OVER THE BAYS TO 15 TO 20 FT
OVER THE OUTER WATERS. HEAVY SNOW AND STRONG WINDS ARE EXPECTED
OVER THE WATERS LATE TONIGHT INTO TOMORROW...AND THIS WILL REDUCE
VISIBILITIES TO 1/4 SM.
LONG TERM...STORM FORCE WINDS SHOULD SUBSIDE TO NORTHWESTERLY
GALES BY MONDAY EVENING. GALE FORCE WINDS WILL CONTINUE AS COLD
AIR ADVECTION FROM THE NORTHWEST CONTINUES OVER THE WATERS ON
TUESDAY. WAVE HEIGHTS REMAIN HIGH FOR A WHILE FOLLOWING THE
STORM...AND WILL SUBSIDE TO AROUND 5 FEET OVER THE OPEN WATERS BY
WEDNESDAY. NORTHWEST FLOW CONTINUES THROUGH FRIDAY...WITH GUSTS
AROUND 25 KT.
&&
.TIDES/COASTAL FLOODING...
HIGH TIDE IN PORTLAND HARBOR IS FORECAST FOR 9.8 FEET AND WILL
OCCUR SHORTLY AFTER 3 AM. STORM FORCE NORTHEASTERLY WINDS WILL BE
DEVELOPING ALONG THE COASTAL WATERS...WHICH WILL RESULT IN A STORM
SURGE OVERNIGHT OF AT LEAST TWO FEET. THIS WILL BRING THE STORM
TIDE IN PORTLAND CLOSE TO THE 12 FOOT FLOOD STAGE.
IN ADDITION...LARGE NEARSHORE WAVES WILL BE BUILDING TO AS HIGH
AS 20 FEET. THIS WILL CAUSE BEACH EROSION AND SPLASH-OVER NEAR
THE TIME OF HIGH TIDE. NORTHEAST FACING BEACHES IN YORK AND
ROCKINGHAM COUNTIES WILL BE THE MOST VULNERABLE TO THIS STORM.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...BLIZZARD WARNING FROM 6 PM THIS EVENING TO 5 PM EST MONDAY FOR
MEZ012>014-018>028.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 5 PM EST MONDAY
FOR MEZ007>009.
COASTAL FLOOD WARNING FROM 1 AM TO 5 AM EST MONDAY FOR MEZ023-
024.
NH...BLIZZARD WARNING FROM 6 PM THIS EVENING TO 5 PM EST MONDAY FOR
NHZ004-006-008>010-013-014.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 5 PM EST MONDAY
FOR NHZ001>003-005-007.
COASTAL FLOOD WARNING FROM 1 AM TO 5 AM EST MONDAY FOR NHZ014.
MARINE...STORM WARNING FROM 6 PM THIS EVENING TO 5 PM EST MONDAY FOR
ANZ150>154.
&&
HANES/KIMBLEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 319 PM EST SUN DEC 26 2010 MEZ007>009-NHZ001>003-005-007-272030- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-NORTHERN COOS- SOUTHERN COOS-NORTHERN GRAFTON-SOUTHERN GRAFTON-SULLIVAN- 319 PM EST SUN DEC 26 2010 ...WINTER STORM WARNING IN EFFECT UNTIL 5 PM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE AND NORTHERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. IN ADDITION...COLD TEMPERATURES AND STRONG WINDS GUSTING TO 35 MPH MONDAY NIGHT AND TUESDAY MORNING WILL CAUSE WIND CHILLS TO FALL AS LOW AS 20 TO 25 BELOW ZERO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. SPOTTERS AND COOPERATIVE OBSERVERS ARE ENCOURAGED TO CALL OR RADIO IN THEIR SNOW AND WIND REPORTS. ANZ150>154-272030- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 319 PM EST SUN DEC 26 2010 ...STORM WARNING IN EFFECT UNTIL 5 PM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. STORM WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. MARINE SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS OF HAZARDOUS WINDS AND SEAS. MEZ023-024-NHZ014-272030- COASTAL YORK-COASTAL CUMBERLAND-COASTAL ROCKINGHAM- 319 PM EST SUN DEC 26 2010 ...BLIZZARD WARNING IN EFFECT UNTIL 5 PM EST MONDAY... ...COASTAL FLOOD WARNING IN EFFECT FROM 1 AM TO 5 AM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. BLIZZARD WARNING. COASTAL FLOOD WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. BLIZZARD WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. SPOTTERS AND COOPERATIVE OBSERVERS ARE ENCOURAGED TO CALL OR RADIO IN THEIR SNOW AND WIND REPORTS. MEZ012>014-018>022-025>028-NHZ004-006-008>010-013-272030- SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-SAGADAHOC- LINCOLN-KNOX-COASTAL WALDO-NORTHERN CARROLL-SOUTHERN CARROLL- MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM- 319 PM EST SUN DEC 26 2010 ...BLIZZARD WARNING IN EFFECT UNTIL 5 PM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. BLIZZARD WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. BLIZZARD WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. SPOTTERS AND COOPERATIVE OBSERVERS ARE ENCOURAGED TO CALL OR RADIO IN THEIR SNOW AND WIND REPORTS.
The national radar mosaic for the moment the first event began.
17 heavy snow, 1 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2010Every state in 2010This day in weather historyWarnings in Maine, December 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 270646, 270647, 270648, 270649, 270650, 270651, 270652, 270653, 270654, 270655, 270656, 270657, 270658, 270659, 270660, 270661, 270662, 270678.